Georgia, 2017

Flash Flood and Damaging Winds in Georgia, July 26, 2017

July 26, 2017 · NWS CAE · 8 events in 2 counties and zones

A back door frontal boundary combined with daytime heating and an upper level disturbance, in a moist atmosphere, to produce scattered thunderstorms, mainly across the Central Savannah River Area of GA and the Southern Midlands of SC. Some of the storms produced wind damage and locally heavy rainfall and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
$200
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A back door frontal boundary combined with daytime heating and an upper level disturbance, in a moist atmosphere, to produce scattered thunderstorms, mainly across the Central Savannah River Area of GA and the Southern Midlands of SC. Some of the storms produced wind damage and locally heavy rainfall and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 26, 1:51 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 26, 1:51 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT Wed Jul 26 2017

.SYNOPSIS...
A weak front over the Midlands will dissipate by tonight. High
pressure will briefly build over the area on Thursday. A pre-
frontal trough will shift over the area Friday, followed by a
stronger cold front from the northwest Friday night and
Saturday. Cooler and drier conditions are then expected into
early next week as high pressure builds over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door boundary currently pushing SW
through central SC, towards the CSRA and southern Midlands.
Latest SPC mesoanalysis indicating moisture gradient over the
region with precipitable water (PW) values ranging from 1.5
inches NE forecast area (FA) to 2 inches SW FA. Low level
convergence along the surface boundary, with enhanced
instability and moisture closer to the upper disturbance favors
highest POPs CSRA and southern Midlands this afternoon. Due to
high PW values, locally heavy rain possible over that area. Will
expect convection to dissipate this evening with loss of
heating.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...Upper level ridging will briefly
nose into the area from the west, while surface high pressure
builds in from off the NC coast. Onshore flow could advect some
moisture into the eastern Midlands and parts of the CSRA and
will indicate isolated showers/thunderstorms in those areas, but
overall weak subsidence and limited moisture should result in
rain-free conditions across much of the area. Temperatures
should warm to highs in the lower 90s, with nighttime lows
remaining mild in the lower to mid 70s.

Friday and Friday night...a short wave trough and associated
weak pre-frontal surface trough will shift into the area on
Friday. Convection is expected to develop during the day in a
moderately unstable atmosphere, aided by low-level convergence
along the surface trough and forcing for ascent from the
approaching short wave energy aloft. Expect coverage to range
from numerous across the northern Midlands, to scattered
elsewhere. Conditions appear favorable for a few of the
thunderstorms to become severe, mainly capable of producing
damaging wind gusts. The potential for numerous showers and
thunderstorms will continue into Friday night in advance of a
strong cold front approaching from the northwest.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models differ a bit in timing, but a strong cold front appears
to drop southeast across the area on Saturday. Abundant moisture
and sufficient instability will support a good coverage of
showers and thunderstorms over most of the area in the morning,
with coverage diminishing from the northwest in the afternoon
and early evening. Depending on the timing of the front, a few
severe thunderstorms could occur.

Much cooler and drier conditions will prevail Sunday through
Tuesday as surface high pressure builds into the region from the
north.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door frontal boundary currently
pushing SW through central SC, towards the CSRA and southern
Midlands. Lower cloudiness with MVFR CIGs just behind the
boundary appear will affect CAE/CUB in the near term and is
expected to dissipate or lift to VFR bases early this
Main focus will be on thunderstorm potential along the surface
boundary, with expectations of good chances of shower and
thunderstorms for DNL/AGS, and possibly OGB, this afternoon.
Will expect convection to dissipate this evening with loss of
heating. Low level moisture and a weak SE low level flow could
promote some fog/stratus late tonight.

EXTENDED AVIATION OUTLOOK...VFR conditions appear to prevail
Thursday, then flight restrictions will be possible in
scattered-numerous showers and thunderstorms Friday into
Saturday as a cold front moves through. Drier conditions then
expected into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 26, 8:51 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
951 AM EDT Wed Jul 26 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
951 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Due to high atmospheric moisture content, thunderstorms could produce
locally heavy rainfall mainly over the Central Savannah River Area
and southern Midlands.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of showers and thunderstorms on Thursday, and
isolated severe storms are possible. On Friday and Friday night, a
strong cold front will bring a better chance for storms and a slight
risk of severe weather. There is potential for widespread damaging
winds in the afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Special weather statement, Jul 26, 1:33 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
233 PM EDT WED JUL 26 2017

SCZ030-261900-
Aiken-
233 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AIKEN COUNTY...

At 233 PM EDT, a strong thunderstorm was located 10 miles northeast
of Aiken, moving southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Aiken and New Ellenton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3377 8159 3363 8146 3344 8165 3364 8186
TIME...MOT...LOC 1833Z 049DEG 9KT 3366 8160
Special weather statement, Jul 26, 1:52 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
252 PM EDT WED JUL 26 2017

GAZ064-261915-
Columbia-
252 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY...

At 252 PM EDT, a strong thunderstorm was located near Evans, moving
west at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Martinez and Harlem.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3367 8239 3369 8222 3367 8220 3363 8220
      3361 8217 3361 8216 3359 8213 3360 8211
      3354 8206 3339 8230 3366 8240
TIME...MOT...LOC 1852Z 069DEG 8KT 3360 8218

fwa
Special weather statement, Jul 26, 2:05 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
305 PM EDT WED JUL 26 2017

GAZ065-SCZ030-261930-
Richmond-Aiken-
305 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHMOND AND WESTERN
AIKEN COUNTIES...

At 305 PM EDT, a strong thunderstorm was located over Gloverville, or
near Aiken, moving west at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, New Ellenton,
Jackson, Gloverville and Burnettown.

LAT...LON 3348 8211 3354 8203 3353 8201 3374 8175
      3341 8154 3326 8194
TIME...MOT...LOC 1905Z 071DEG 13KT 3356 8182

fwa

The radar

The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 26, 2:31 PM EST to 2:35 PM EST
Where
Columbia County, 1.8 mi SE of Evans
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -82.110

Columbia Co GA Sheriff's Dept reported trees down blocking the roadway on Stonington Dr in Martinez.

Thunderstorm Wind, Columbia

When
July 26, 2:31 PM EST to 2:35 PM EST
Where
Columbia County, 1.34 mi ESE of Evans
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.520, -82.110

Columbia Co GA Sheriff's Dept reported trees down near the intersection of Washington Rd and Kroger Rd.

Thunderstorm Wind, Columbia

When
July 26, 2:32 PM EST to 2:35 PM EST
Where
Columbia County, 2.7 mi SW of Martinez
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.490, -82.110

Broadcast media relayed public reports of multiple trees down on Flowing Wells Rd north of I-20.

Thunderstorm Wind, Columbia

When
July 26, 2:33 PM EST to 2:35 PM EST
Where
Columbia County, 1.34 mi ENE of Grovetown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.460, -82.180

Columbia Co GA Sheriff's Dept reported trees down on power lines on Gibbs Rd S.

Thunderstorm Wind, Columbia

When
July 26, 2:33 PM EST to 2:35 PM EST
Where
Columbia County, 3.5 mi S of Evans
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -82.140

Columbia Co GA Sheriff's Dept reported trees down near the intersection of Morris Rd and Wrightsboro Rd.

Thunderstorm Wind, Richmond

When
July 26, 2:33 PM EST to 2:34 PM EST
Where
Richmond County, Augusta Daniel Arpt
Measured
34 kt (39 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.470, -82.030

Augusta GA Daniel Field ASOS unit measured a peak wind gust of 39 MPH at 1933Z (3:33 pm EDT / 1433 EST).

Thunderstorm Wind, Columbia

When
July 26, 2:34 PM EST to 2:37 PM EST
Where
Columbia County, 2.99 mi NNE of Grovetown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.490, -82.180

Columbia Co GA Sheriff's Dept reported trees down on power lines near the intersection of Autumn Trail and Sugarcreek Dr.

Flash Flood, Columbia

When
July 26, 3:30 PM EST to 3:35 PM EST
Where
Columbia County, 1.76 mi N of Martinez to 1.29 mi ENE of Evans
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.545, -82.083

Columbia Co GA Sheriff's Dept reported Harden St in Martinez was impassable due to flooding. Water lifted a vehicle and pushed it into a home, causing property damage. Several other flooding reports from the same area including Reed Creek Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714752, 714755, 714756, 714757, 714758, 714768, 714764, 714750.